Drug-induced thrombotic microangiopathy: a systematic review of published reports.
Blood. 2014 Nov 20;
Authors: Al-Nouri ZL, Reese JA, Terrell DR, Vesely SK, George JN
Many patients with syndromes of thrombotic microangiopathy (TMA), including thrombotic thrombocytopenic purpura and hemolytic-uremic syndrome, have been reported to have a drug-induced etiology, and many different drugs have been suspected as a cause of TMA. We established criteria to assess the strength of evidence for a causal association of a drug with TMA and systematically searched for all published reports of drug-induced TMA (DITMA). We identified 1569 articles; 604 were retrieved for review; 344 reported evaluable data for 586 individual patients; 43 reported evaluable data on 46 patient groups. Seventy-eight drugs were described; 22 had evidence supporting a definite causal association with TMA. Three drugs accounted for 61 of the 104 patient reports with definite evidence (quinine, 34; cyclosporine, 15; tacrolimus, 12). Twenty additional drugs had evidence supporting a probable association with TMA. These criteria and data can provide support for clinicians evaluating patients with suspected TMA.
PMID: 25414441 [PubMed - as supplied by publisher]